Hail, Clay
- When
- June 5, 7:55 AM CST to 7:56 AM CST
- Where
- Clay County, Clay City
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.680, -88.350
A cluster of thunderstorms developed across southern Iowa and northern Missouri, then tracked eastward along a stationary frontal boundary into central Illinois during the morning of June 5th. A few of the storms produced hail up to the size of pennies and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cluster of thunderstorms developed across southern Iowa and northern Missouri, then tracked eastward along a stationary frontal boundary into central Illinois during the morning of June 5th. A few of the storms produced hail up to the size of pennies and locally heavy rainfall. In addition, a lightning strike produced minor damage to a home near Secor in Woodford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 5:19 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 619 AM CDT SUN JUN 5 2011 .DISCUSSION... ISSUED 215 AM CDT SUN JUN 5 2011 EARLIER THUNDERSTORM ACTIVITY HAS MOVED WELL EAST OF THE STATE. HAVE HAD A BIT OF CLEARING OVER THE AREA...WHICH HAS LED TO SOME PATCHY DENSE FOG BEING REPORTED NEAR GALESBURG. THE HIGH- RESOLUTION MODELS THE LAST 24 HOURS HAVE BEEN HINTING AT SOME SORT OF MCS DEVELOPMENT OVER MISSOURI AND IOWA AROUND THE CURRENT TIME...AS THE LOW LEVEL JET OVER THAT AREA INCREASES TO AROUND 30-40 KNOTS. INDEED...SOME SHOWERS AND STORMS HAVE BEEN FIRING FROM SOUTHEAST IOWA INTO CENTRAL MISSOURI THE LAST HOUR OR TWO. THE PRIMARY FORECAST ISSUE INVOLVES CONVECTIVE DEVELOPMENT THROUGH MONDAY...WITH THE PERSISTENT HEAT AND HUMIDITY ALSO PLAYING A LARGE ROLE. SHORT TERM...TODAY THROUGH TUESDAY... EXACT PLACEMENT OF SYNOPTIC BOUNDARY HAS BEEN COMPLICATED BY THE OUTFLOWS FROM THE EARLIER THUNDERSTORMS...BUT APPEARS TO BE RE- ESTABLISHING ITSELF ROUGHLY FROM DANVILLE TO JUST SOUTH OF PITTSFIELD...THEN EXTENDING WESTWARD TO NEAR KANSAS CITY. CONVECTION TO OUR WEST SHOULD CONTINUE TO INCREASE THE NEXT FEW HOURS...BUT TAKE MORE OF A SOUTHEAST CURVE AS THE UPPER RIDGE AXIS SHIFTS TO THE WEST. WILL GO WITH BROAD 30-40 PERCENT RAIN CHANCES TODAY. SEVERE WEATHER THREAT WILL BE COMPLICATED DUE TO THE BOUNDARIES AND UNEVEN DESTABLIZATION...BUT WOULD MOST LIKELY BE ACROSS THE SOUTHWEST HALF OF THE CWA. 00Z MODELS INDICATING MOST LIKELY MCS DEVELOPMENT TONIGHT SHOULD BE TO OUR NORTH. WITH THE UNCERTAINTY FROM THE AFTERNOON CONVECTION...WILL LINGER SLIGHT CHANCE POPS ACROSS THE CWA INTO THIS EVENING...AND CONFINE THEM ALONG AND NORTH OF I-74 OVERNIGHT. WITH UPPER RIDGING DRIFTING BACK OVERHEAD...STORM TRACK WILL BE TO OUR NORTH AND THUS DRY CONDITIONS ARE LIKELY MONDAY INTO TUESDAY. TEMPERATURE-WISE...HIGHS TODAY WILL BE A GOOD DEAL LOWER THAN SATURDAY...BUT STILL IN THE MID TO UPPER 80S. HIGHS IN THE LOWER 90S LIKELY AGAIN ON MONDAY. MID 90S SHOULD BE WIDESPREAD OVER THE CWA ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. LONG TERM...WEDNESDAY THROUGH SUNDAY... UPPER RIDGING TO BECOME MORE AMPLIFIED ALONG THE EAST COAST BEGINNING ON WEDNESDAY. LONGER RANGE MODELS CONTINUE TO SUPPORT A TREND FOR THURSDAY/FRIDAY SIMILAR TO WHAT IS CURRENTLY HAPPENING...WITH THE RIDGE FLATTENING AND A COLD FRONT BECOMING STATIONARY ON TOP OF IT. GFS/ECMWF/CANADIAN MODELS ARE IN GOOD AGREEMENT IN THE ARRIVAL OF THE FRONT IN OUR AREA ON THURSDAY. THE CANADIAN IS MORE AGGRESSIVE IN PUSHING IT ALL THE WAY THROUGH BY FRIDAY MORNING...WHILE THE OTHER MODELS LINGER IT IN OUR AREA INTO THE FIRST PART OF THE WEEKEND. THE EXISTING CHANCE POPS THURSDAY THROUGH FRIDAY STILL APPEAR REASONABLE...AND POPS FRIDAY NIGHT/SATURDAY MAY NEED TO BE BOOSTED IN LATER FORECAST PACKAGES. GEELHART && .AVIATION... ISSUED 618 AM CDT SUN JUN 5 2011 CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS HAVE BEEN PUSHING ACROSS WEST CENTRAL ILLINOIS THE LAST COUPLE HOURS. WORST OF THE FIRST BATCH SHOULD JUST MISS KSPI TO THE SOUTHWEST AS THE FORECAST PERIOD BEGINS...BUT A SECOND BATCH MAY ARRIVE AROUND 1330-1400Z IF IT HOLDS TOGETHER. KPIA WILL ALSO SEE A CLOSE PASS FROM THE SECOND BATCH OF STORMS. HAVE GONE WITH TEMPO GROUPS FOR TSRA AT THESE SITES AS WELL AS KBMI...BUT HELD ONTO VCTS FURTHER EAST FOR NOW...AS SOME OF THE HIGH-RESOLUTION MODELS SHOWED A MARKED DECREASE IN COVERAGE AS THE STORMS REACH THAT FAR EAST. THREAT OF CONVECTIVE ACTIVITY APPEARS TO BE MINIMAL BY ABOUT 20Z. VFR CONDITIONS EXPECTED AFTERWARD THROUGH ABOUT 06Z...WITH SOME POTENTIAL MVFR VISIBILITIES LATE IN THE PERIOD. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 534 AM CDT SUN JUN 5 2011 ILZ027>031-036-037-061100- FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 534 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BECOME SEVERE...PRIMARILY SOUTH OF I-74...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT AND HUMIDITY WILL BUILD BACK ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE HOTTEST DAY WILL BE ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY. FLOODING ON THE ILLINOIS RIVER WILL DIMINISH AT HENRY ON WEDNESDAY...BUT WILL LINGER DOWNSTREAM AT PEORIA THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING...AND MAY ALSO BE NEEDED THIS AFTERNOON. ILZ040-041-047>050-061100- CASS-MASON-MENARD-MORGAN-SCHUYLER-SCOTT- 534 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING... THEN BECOME MORE SCATTERED THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT AND HUMIDITY WILL BUILD BACK ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE HOTTEST DAY WILL BE ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH FRIDAY. FLOODING ON THE ILLINOIS RIVER WILL CONTINUE THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING...AND IS POSSIBLE THIS AFTERNOON AS WELL. ILZ042-051>057-061-061100- CHRISTIAN-COLES-DOUGLAS-EDGAR-LOGAN-MACON-MOULTRIE-SANGAMON- SHELBY- 534 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT AND HUMIDITY WILL BUILD BACK ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE HOTTEST DAY WILL BE ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING WEST OF I-55... AND IS POSSIBLE IN AREAS EAST OF I-55. ACTIVATION THIS AFTERNOON IS ALSO POSSIBLE. ILZ038-043>046-061100- CHAMPAIGN-DE WITT-MCLEAN-PIATT-VERMILION- 534 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. WHILE A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL...THE MORE SIGNIFICANT SEVERE WEATHER THREAT WILL BE FURTHER SOUTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT AND HUMIDITY WILL BUILD BACK ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE HOTTEST DAY WILL BE ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-061100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 534 AM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT AND HUMIDITY WILL BUILD BACK ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE HOTTEST DAY WILL BE ON TUESDAY...WITH HEAT INDEX VALUES AROUND 100 DEGREES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH FRIDAY. FLOODING ALONG THE WABASH RIVER WILL SUBSIDE DURING THE SECOND HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING INTO THE AFTERNOON. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT SUN JUN 5 2011
ILZ051-052-061-051245-
CHRISTIAN-SANGAMON-SHELBY-
650 AM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...SOUTHERN
CHRISTIAN AND SOUTHERN SANGAMON COUNTIES UNTIL 745 AM CDT...
AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIVERNON...OR 8 MILES NORTHEAST OF VIRDEN...
MOVING EAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DIVERNON...
PAWNEE...
KINCAID...
MORRISONVILLE...
TAYLORVILLE...
ASSUMPTION...
OTHER LOCATIONS AFFECTED INCLUDE...THAYER...GLENARM...SICILY...
TOVEY...PALMER AND VANDERVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3935 8947 3939 8954 3952 8954 3952 8977
3957 8986 3974 8977 3957 8900 3934 8917
3934 8922
TIME...MOT...LOC 1150Z 288DEG 28KT 3960 8968
BARKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
717 AM CDT SUN JUN 5 2011
ILZ040-051315-
SCHUYLER-
717 AM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER COUNTY UNTIL 815
AM CDT...
AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TENNESSEE...OR 10 MILES SOUTHWEST OF
MACOMB...MOVING SOUTH AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN SCHUYLER COUNTY...INCLUDING THE CITY OF BROOKLYN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 4029 9091 4028 9059 4000 9052 3998 9054
3997 9059 4002 9062 4005 9068 4007 9068
4008 9071 4010 9071 4010 9091 4024 9092
TIME...MOT...LOC 1217Z 351DEG 38KT 4033 9082
BARKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
729 AM CDT SUN JUN 5 2011
ILZ027>029-051330-
KNOX-PEORIA-STARK-
729 AM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHWESTERN PEORIA AND
SOUTHWESTERN STARK COUNTIES UNTIL 830 AM CDT...
AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATAGA...OR 6 MILES NORTH OF GALESBURG...
MOVING SOUTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN KNOX...PEORIA AND STARK COUNTIES...INCLUDING THE CITIES OF
WATAGA...ONEIDA...WILLIAMSFIELD...ELMORE AND LAURA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4095 8980 4072 8999 4071 9020 4097 9045
4107 9045 4115 9039
TIME...MOT...LOC 1230Z 295DEG 27KT 4103 9032
BARKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
825 AM CDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WINCHESTER 39.63N 90.46W
06/05/2011 M1.26 INCH SCOTT IL CO-OP OBSERVER
0700 AM HEAVY RAIN 3 SSW LOAMI 39.63N 89.87W
06/05/2011 M1.19 INCH SANGAMON IL CO-OP OBSERVER
0800 AM HEAVY RAIN CHATHAM 39.67N 89.70W
06/05/2011 M1.19 INCH SANGAMON IL NWS EMPLOYEE
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL HORD 38.88N 88.52W
06/05/2011 M0.25 INCH CLAY IL TRAINED SPOTTER
0842 AM HAIL METAMORA 40.79N 89.36W
06/05/2011 M0.25 INCH WOODFORD IL EMERGENCY MNGR
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
852 AM CDT SUN JUN 5 2011
ILZ031-038-051445-
MCLEAN-WOODFORD-
852 AM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN AND SOUTHERN WOODFORD
COUNTIES UNTIL 945 AM CDT...
AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODFIELD...OR 6 MILES SOUTHEAST OF
EUREKA...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.
PEOPLE IN MCLEAN AND WOODFORD COUNTIES...INCLUDING THE CITIES OF
CARLOCK...HUDSON...NORMAL...TOWANDA...BLOOMINGTON...DOWNS AND LE
ROY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 4064 8857 4062 8856 4062 8846 4029 8846
4028 8901 4029 8904 4052 8926 4061 8927
4062 8932 4077 8926
TIME...MOT...LOC 1352Z 310DEG 27KT 4065 8918
BARKERThe Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 13:53 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Lightning struck a house, knocking a hole in the roof and taking out electrical service.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318209, 318210.